Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 216, NWS Norman, OK

May 17, 2021Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2021, 11:43 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 11:43 PM CDT (04:43 UTC)
Expired
May 18, 2021, 12:15 AM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 158 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS54 KOUN 180443
SVROUN
OKC045-153-180515-
/O.NEW.KOUN.SV.W.0216.210518T0443Z-210518T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1143 PM CDT Mon May 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ellis County in northwestern Oklahoma...
  West central Woodward County in northwestern Oklahoma...

* Until 1215 AM CDT.

* At 1143 PM CDT, a severe thunderstorm was located 4 miles south of
  Shattuck, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shattuck, Gage and Fargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 9978 3636 9944 3608 9987 3616 10000
      3618 10000
TIME...MOT...LOC 0443Z 215DEG 30KT 3621 9985 

HAIL...1.00IN
WIND...60MPH
 
$$

JT
1 follow-up statement
691 
WWUS54 KOUN 180455
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1155 PM CDT Mon May 17 2021

OKC045-153-180515-
/O.CON.KOUN.SV.W.0216.000000T0000Z-210518T0515Z/
Ellis OK-Woodward OK-
1155 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL ELLIS AND WEST CENTRAL WOODWARD COUNTIES...

At 1155 PM CDT, a severe thunderstorm was located 4 miles southeast
of Shattuck, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shattuck, Gage and Fargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 9978 3636 9944 3613 9979 3623 9997
TIME...MOT...LOC 0455Z 216DEG 23KT 3624 9981 

HAIL...1.00IN
WIND...60MPH
 
$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:04 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 17, 6:04 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CDT Mon May 17 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021

Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021

Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.

The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.

Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Mon May 17 2021

Storms are likely to form early this evening and continue into
the overnight hours, affecting all TAF sites. IFR and MVFR
conditions are expected to develop with the precipitation and
continue into the morning. Winds should veer from easterly to more
southerly towards the morning hours. Periods of light rain are
possible for some sites.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 18 0000Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  74  62  76 /  80  70  80  50
Hobart OK         60  75  60  79 /  80  60  60  40
Wichita Falls TX  64  76  63  79 /  80  70  60  50
Gage OK           57  76  56  77 /  60  60  60  40
Ponca City OK     61  76  62  77 /  60  70  90  70
Durant OK         65  76  64  76 /  70  80  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 17, 10:43 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1043 PM CDT Mon May 17 2021

OKZ004>048-050>052-TXZ083>090-190345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1043 PM CDT Mon May 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to severe thunderstorms will remain possible thru
late tonight, mainly across portions of northwestern and
southwestern Oklahoma, and western north Texas. Hail up to the
size of quarters and wind gusts up 60 mph will be possible.

.Heavy Rainfall...
Localized flooding could occur across portions of southern
Oklahoma thru tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. A few severe
thunderstorms will be possible Tuesday afternoon and evening
mainly across portions of eastern and southeastern Oklahoma. Hail
up to the size of golf balls and damaging wind gusts up to 60 mph
will be possible. Strong to severe storms will again be possible
across western Oklahoma and western north Texas Wednesday
afternoon and evening.

.Heavy Rainfall...
Areas of flooding will be possible mainly along and south of
Interstate 44 thru at least Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 17, 7:46 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 NE GOREE              33.48N 99.51W
05/17/2021  E1.25 INCH       KNOX               TX   TRAINED SPOTTER

&&

RCB
Special weather statement, May 17, 10:03 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1003 PM CDT Mon May 17 2021

OKZ034>037-TXZ085-180330-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-Wilbarger TX-
1003 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northwestern
Tillman...southeastern Greer...Jackson and north central Wilbarger
Counties Until 1030 PM CDT...

AT 959 PM CDT, non-thunderstorm winds of about 40-50 mph are possible
for the next one to two hours.

HAZARDS INCLUDE...
Wind gusts up to 50 MPH...

LAT...LON 3436 9922 3442 9944 3446 9960 3474 9944
      3485 9937 3493 9911 3466 9898 3456 9911
TIME...MOT...LOC 0259Z 240DEG 16KT 3468 9918

JT
Special weather statement, May 17, 10:29 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1029 PM CDT Mon May 17 2021

OKZ033-036-TXZ083-180400-
Harmon OK-Jackson OK-Hardeman TX-
1029 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southwestern Jackson and
northwestern Hardeman Counties Until 1100 PM CDT...

AT 1027 PM CDT, a strong thunderstorm was located 6 miles northwest
of Childress, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3484 10000 3485 9999 3485 9973 3434 9972
      3435 10000
TIME...MOT...LOC 0327Z 268DEG 30KT 3451 10032

JT
Special weather statement, May 17, 11:12 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1112 PM CDT Mon May 17 2021

OKZ033-036-TXZ083-085-180445-
Harmon OK-Jackson OK-Wilbarger TX-Hardeman TX-
1112 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson...northwestern Wilbarger and central Hardeman
Counties Until 1145 PM CDT...

AT 1109 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended near Eldorado, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3428 9988 3473 9988 3471 9948 3457 9932
      3426 9931
TIME...MOT...LOC 0409Z 268DEG 32KT 3443 9961

JT
Special weather statement, May 17, 11:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1119 PM CDT Mon May 17 2021

OKZ035>037-180500-
Kiowa OK-Tillman OK-Jackson OK-
1119 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Kiowa...Tillman and east
central Jackson Counties Until midnight CDT...

AT 1116 PM CDT, non-thunderstorm winds of 40 to 50 mph are possible.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3464 9920 3463 9895 3459 9887 3452 9883
      3451 9883 3451 9881 3438 9873 3416 9879
      3420 9894 3421 9895 3421 9897 3422 9899
      3423 9904 3437 9919
TIME...MOT...LOC 0416Z 268DEG 32KT 3432 9888

JT
Special weather statement, May 17, 11:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1129 PM CDT Mon May 17 2021

OKZ004-009-010-014>016-021-180515-
Woodward OK-Roger Mills OK-Dewey OK-Harper OK-Beckham OK-Custer OK-
Ellis OK-
1129 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...Roger
Mills...western Dewey...southwestern Harper...northwestern Beckham...
northwestern Custer and Ellis Counties Until 1215 AM CDT...

AT 1127 PM CDT, strong thunderstorms were along a line extending from
7 miles north of Higgins to 7 miles north of Sweetwater, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3671 10001 3689 9950 3568 9928 3531 10000
TIME...MOT...LOC 0427Z 233DEG 45KT 3623 10004 3553 9990

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:03 PM CDTSpecial Weather StatementOUNJackson27 min
May 17, 10:29 PM CDTSpecial Weather StatementOUNHarmon31 min
May 17, 10:42 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson33 min
May 17, 11:12 PM CDTSpecial Weather StatementOUNJackson33 min
May 17, 11:19 PM CDTSpecial Weather StatementOUNTillman41 min
May 17, 11:29 PM CDTSpecial Weather StatementOUNEllis, Harper, Roger Mills46 min
May 18, 12:19 AM CDTSpecial Weather StatementOUNWoodward56 min
May 18, 12:21 AM CDTSpecial Weather StatementOUNRoger Mills24 min
May 18, 12:44 AM CDTSpecial Weather StatementOUNWashita61 min
May 18, 1:02 AM CDTSpecial Weather StatementOUNWoodward58 min
May 18, 1:03 AM CDTSpecial Weather StatementOUNDewey57 min
May 18, 1:06 AM CDTSpecial Weather StatementOUNJefferson24 min
May 18, 1:28 AM CDTSpecial Weather StatementOUNMajor47 min
May 18, 2:00 AM CDTSpecial Weather StatementOUNComanche, Kiowa, Tillman30 min
May 18, 2:35 AM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman55 min
May 18, 2:48 AM CDTSpecial Weather StatementOUNKingfisher42 min
May 18, 2:56 AM CDTSpecial Weather StatementOUNGarfield49 min
May 18, 3:36 AM CDTSpecial Weather StatementOUNKingfisher39 min
May 18, 12:03 PM CDTSpecial Weather StatementOUNNoble27 min
May 18, 4:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
May 18, 4:44 PM CDTSpecial Weather StatementOUNGarfield46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.